11 doctors weighed in:

Can you die from serum sickness?

11 doctors weighed in
Dr. Luis Matos
Internal Medicine - Allergy & Immunology
9 doctors agree

In brief: Unfortunately...Yes

Serum sickness got it's name from reactions after treatments with high doses of horse serum given for treatments snake bites or tetanus.
Antibiotics can also cause this. The persons antibodies clump with the foreign serum proteins. These clumps (immune complexes) can clog small blood vessels in the skin, mucous membranes, joints, kidneys and intestines. Fulminant severe reaction can be fatal.

In brief: Unfortunately...Yes

Serum sickness got it's name from reactions after treatments with high doses of horse serum given for treatments snake bites or tetanus.
Antibiotics can also cause this. The persons antibodies clump with the foreign serum proteins. These clumps (immune complexes) can clog small blood vessels in the skin, mucous membranes, joints, kidneys and intestines. Fulminant severe reaction can be fatal.
Dr. Luis Matos
Dr. Luis Matos
Thank
Dr. Suresh Anand
Internal Medicine - Allergy & Immunology
1 doctor agrees

In brief: No

Serum sickness is a delayed type of allergic reaction as opposed to anaphylaxis or allergic shock which is an immediate type of life threatening reaction.
Usual symptoms are hives, muscle aches, joint pains or swellings, low grade fever and swelling of lymph glands. Any antibiotics or other medicines can cause it. Skin symptoms may last for several weeks. Antihistamines and steroid medicines help.

In brief: No

Serum sickness is a delayed type of allergic reaction as opposed to anaphylaxis or allergic shock which is an immediate type of life threatening reaction.
Usual symptoms are hives, muscle aches, joint pains or swellings, low grade fever and swelling of lymph glands. Any antibiotics or other medicines can cause it. Skin symptoms may last for several weeks. Antihistamines and steroid medicines help.
Dr. Suresh Anand
Dr. Suresh Anand
Thank
1 comment
Dr. Suresh Anand
During my training in Toronto many years ago, we admitted a patient with angina or impending heart attack. The patient had serum sickness and did receive some kind of horse serum few weeks earlier. The cardiologist suspected it to be Allergic 'Angeitis' or serum sickness affecting coronary arteries. Has any one seen this?
Read more answers from doctors